What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 6, 8:47 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 6, 8:47 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
947 AM EDT Thu Sep 6 2018
.SYNOPSIS...
Warm and humid air will remain across the area ahead of an
advancing cold front. The front will push south through the
region today accompanied by scattered showers and thunderstorms.
High pressure and noticeably cooler and less humid air will
follow the front for Friday and the upcoming weekend. A weak
area of low pressure will cross the Saint Lawrence Valley
Monday night into Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
945 am Update: Stratus and fog along the midcoast has burned
off. Clear skies across central and southern areas ahead of a
developing line of convection moving through the mountains attm.
Made adjustments to sky grids to reflect clear skies for next
few hours before convection moves south into the area. HRRR has
timing of convection into southern areas around 18-20z. Enough
synmaics and heating in place to warrant enhanced wording for
some stong storms that may approach sever limits over southern
areas during the mid afternoon hours. With all that said, did
the usual input of latest obs data for temps/dewpoints with
only minor tweaks needed.
600 AM...Minor ESTF update to reflect current radar trends as
well as the 10z mesonet in near term grids.
Prev Disc...
At 06z...a 1005 millibar low was over the Saint Lawrence valley
with a trailing cold front through the eastern Great Lakes.
Ahead of this front a warm and humid airmass was in place with
patchy low cloud and fog across the forecast area. NWS Doppler
Radar mosaic showed widely scattered and weakening convection
along and ahead of this boundary. For today...the front and
scattered convection will be draped across the mountains by
dawn. Ahead of this boundary...temperatures should warm into the
80s and lower 90s with several hours of strong heating. CAPEs
should be close to 2000 J/KG by midday with a corresponding increase
in convective coverage. Forecast soundings suggest multicell
structure and line segments with strong wind gust potential in
the more robust cells. The potential for strong convection will
be relatively early in the day and confined to southern New
Hampshire and the Maine coastal plain based on current frontal
timing. High precipitable water values will produce tropical
downpours while progressive cell motion largely mitigates
flooding concerns. Highs will range from the 70s near the
international border...to around 90F over southern New Hampshire
and the Maine coastal plain. Current heat advisory headline remains
unchanged based on forecast temperature and dew points.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Convection is long gone by evening as drier and cooler air
continues to filter into the area on post-frontal northwest
flow. Winds will drop off under the building surface high...especially
across interior valleys where some late night stratus and fog is
likely. It'll feel downright chilly and fall like given recent
temperatures with low in the 40s for the mountains and foothills
with 50s commonplace elsewhere. A mostly sunny and mild day on
Friday as the surface high continues to nose into the forecast
area. Highs will range from the upper 60s to mid 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High Impact Weather Potential:
* Frost possible...particularly in the northern valleys
Saturday night.
--Pattern and Implications--
Early morning water vapor imagery over the Northern Hemisphere
reveals a deepening longwave trough over and south of the Gulf of
Alaska. This deepening is partly in response to the recurving of
Typhoon Jebi in the western Pacific. East of this deepening trough a
pair of shortwaves are moving steadily east across Canada with the
eastern half of the CONUS dominated by anomalous ridging with
tropical activity both east and west of this ridge. As discussed
yesterday...the deepening trough over the eastern Pacific will allow
for the Canadian energy to erode the eastern ridge with a longwave
trough temporarily setting up shop over eastern North America this
weekend. Beyond this...there is strong deterministic/ensemble
agreement that the eastern Pacific trough will migrate east with
downstream heights building again along and east of the US east
coast. Thus...the long term forecast will feature a
cooler/drier than normal beginning /through Monday/
transitioning back to a warm/humid finish with the primary
precipitation event being as the warm air works back into the
region late Monday through Tuesday.
--Daily Details--
Saturday-Sunday: High pressure over Ontario early Saturday moves
south and east into maritime Canada by Sunday night. Secondary cold
front sweeps through Saturday dry...but bringing a few scattered
clouds. T8s -1 to -2 sigma /roughly +2-4C/ with PWATs around -1
sigma. Dry and seasonably cool will be the result with temps aloft
favoring highs in the 60s to around 70 from north to south.
Much cooler nights than recently expected Friday/Saturday/Sunday
nights with some frost potential discussed below. Upper 30s and
lower-mid 40s will be common.
Monday-Tuesday: Shortwave associated with the remnants of Gordon
lifts north and east with better agreement on precipitation timing
with top down saturation bringing increasing clouds /still cool/
with showers possible by late Monday. Best WAA-forced rainfall
Monday night through early Tuesday with some potential for shower
/thunderstorm?/ along the trailing cold front through Tuesday
evening. Monday remains cool in the 60s...with some warming into
Tuesday...although questions remain with morning shower activity
and how much heating can be realized.
Wednesday: Trajectory of shortwave trough and large offshore ridge
suggests cold front washes out before really pushing south and east
of the area. Also complicating the guidance suite is the handling
of Florence /see below/. Thus...expect temperatures above seasonal
norms to end the forecast period with a low chance for a shower.
--Hazard Assessment--
Frost/Freeze: Little change over the past 24 hours in the
statistical guidance favoring Saturday night being the coldest night
of the period with the MEX a good bit cooler than the experimental
ECMWF MOS...and suggestive of frost potential. Looking at raw 2
meter temperatures from the deterministic/ensemble guidance isn't
all that helpful in this situation /MOS performs better/ and
will give some credence to the consistent MEX and keep our
forecast lows on the lower end of the guidance envelope. Will
introduce some patchy frost mention in the northern valleys and
morning Hazardous Weather Outlook.
Rain/Thunder Potential Monday-Tuesday: Ensemble-based rainfall
probabilities have trended upward over the past 24 hours with 24
hour 1" probabilities over the foothills and mountains moving above
30% in the EC-EPS and higher still in the GEFS. The higher GEFS
values are supported by an ensemble mean of +2-3 sigma PWATs riding
up over the retreating cool dome with the 06.00Z operational GFS
suggesting PWATs near 2". These amounts would not provide any hydro
concerns and given fast storm motion and best dynamics looking to be
restricted to our northern areas...do not expect significant
impacts. Instability may reach into southern NH Tuesday as the warm
front lifts north...but timing uncertainty continues to preclude
thunder mention at this time.
Florence: Not much to say here other than it is far too early to
determine whether any impacts will be felt from this system,
particularly given the inherent limited predictability with tropical
systems...especially this far in the extended. Needless to
say...we will continue to monitor future forecasts but will not
likely be able to say much more until early next week.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Short Term /through Friday/...VFR. Lcl IFR psb in fog through
12z. Otw sct MVFR in shra/tsra through 21z with activity
gradually ending from NW to SE with a cold frontal passage and
becoming VFR throughout. Lcl IFR psb btw 08 and 12z Fri in
valley stratus and fog.
Long Term...VFR through Monday outside of patchy
river/lake/valley fog each morning 06-12Z.
&&
.MARINE...
Short Term /through Friday/...Winds and seas near minimal SCA
threshold this AM ahead of a cold front outside the bays. Winds
and seas diminish this afternoon as high pressure builds across
the waters.
Long Term...Headline free conditions through early Monday with
winds/waves nearing SCA levels as southeasterly winds increase
Monday afternoon.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT this evening for NHZ012>015.
MARINE...Small Craft Advisory until noon EDT today for ANZ150-152-154.
&&
Hazardous weather outlook, Sep 6, 1:52 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 AM EDT Thu Sep 6 2018
NHZ012>015-070700-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
252 AM EDT Thu Sep 6 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A cold front pushing through the region today will bring the
potential for strong to severe thunderstorms. The greatest threat
from any storms that develop will be damaging winds. The time period
of greatest threat would be late morning through mid afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today.
MEZ018>028-NHZ007>011-070700-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
252 AM EDT Thu Sep 6 2018
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.
.DAY ONE...Today and Tonight.
A cold front pushing through the region today will bring the
potential for strong to severe thunderstorms. The greatest threat
from any storms that develop will be damaging winds. The time period
of greatest threat would be late morning through mid afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today.
MEZ012>014-NHZ003>006-070700-
Southern Oxford-Southern Franklin-Southern Somerset-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-
252 AM EDT Thu Sep 6 2018
This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.
.DAY ONE...Today and Tonight.
A few thunderstorms are possible through early afternoon. Any storms
that form have the potential to produce gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-NHZ001-002-070700-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
252 AM EDT Thu Sep 6 2018
This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is some potential for patchy frost on Saturday night as cool
Canadian air settles into northern New England.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-070700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
252 AM EDT Thu Sep 6 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
A cold front will bring a chance for showers and thunderstorms to the
waters by late morning and through the afternoon. Some storms may be
strong to severe with damaging winds being the greatest threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today.
ARNOTT
In the hours before
Special weather statement, Sep 6, 9:12 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Gray ME
1012 AM EDT THU SEP 6 2018
MEZ007-012-NHZ002>004-006-061515-
Southern Oxford-Northern Oxford-Northern Grafton-Southern
Carroll-Southern Coos-Northern Carroll-
1012 AM EDT THU SEP 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OXFORD...
SOUTHEASTERN COOS...NORTHEASTERN GRAFTON AND NORTHERN CARROLL
COUNTIES...
At 1011 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Andover to 9 miles west of Lincoln.
Movement was southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Conway, Fryeburg, Bethel, Bethlehem, Lincoln, Rumford, Haverhill,
Franconia, Andover, Pinkham Notch, Mount Washington, Waterford,
Sandwich, Carroll, Gorham, Bartlett, Lovell, Greenwood, Jackson and
Benton.
This includes Interstate 93 between mile markers 96 and 110.
This also includes...
Crawford Notch State Park, Franconia Notch, Mount Moosilauke,
Cannon Mountain, and North Twin Mountain.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4435 7037 4390 7141 4404 7197 4463 7065
TIME...MOT...LOC 1411Z 311DEG 22KT 4460 7070 4408 7186
Marine
Special weather statement, Sep 6, 9:43 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Gray ME
1043 AM EDT THU SEP 6 2018
MEZ012-019>022-061530-
Southern Oxford-Androscoggin-Interior Cumberland-Interior
Waldo-Kennebec-
1043 AM EDT THU SEP 6 2018
...A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
SOUTHERN KENNEBEC... CENTRAL WALDO...SOUTHEASTERN OXFORD...CENTRAL
ANDROSCOGGIN AND NORTHERN CUMBERLAND COUNTIES...
At 1042 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Winterport to 7 miles south of Livermore
Falls to Waterford. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lewiston, Augusta, Belfast, Gardiner, Mechanic Falls, Lincolnville,
Turner, Wiscasset, Searsport, China, Litchfield, Farmingdale,
Manchester, Hallowell, Castine, Liberty, Palermo, Winthrop, Stockton
Springs and Islesboro.
This includes the following highways...
Interstate 295 between mile markers 43 and 46, and between mile
markers 49 and 51.
Interstate 95 between mile markers 86 and 118.
This also includes...
Moose Point State Park, Streaked Mountain, and Singepole Ridge.
LAT...LON 4436 6868 4440 6872 4442 6876 4430 6870
4424 6903 4443 6900 4444 6898 4447 6883
4449 6886 4434 6950 4400 6966 4401 6966
4417 6984 4416 6986 4407 6978 4408 6986
4414 7087 4461 6900 4437 6867
TIME...MOT...LOC 1442Z 278DEG 41KT 4465 6885 4437 7020 4417 7072
JCSpecial weather statement, Sep 6, 9:44 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gray ME
1044 AM EDT THU SEP 6 2018
MEZ012-019>022-025>028-061530-
Southern Oxford-Androscoggin-Interior Cumberland-Interior
Waldo-Kennebec-Coastal Waldo-Lincoln-Knox-Sagadahoc-
1044 AM EDT THU SEP 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENNEBEC...NORTHWESTERN
KNOX...WALDO...SOUTHEASTERN OXFORD...ANDROSCOGGIN...NORTHERN
LINCOLN...NORTHERN CUMBERLAND AND NORTHWESTERN SAGADAHOC COUNTIES...
At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Winterport to 8 miles south of
Livermore Falls to near Waterford. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Lewiston, Augusta, Belfast, Gardiner, Bridgton, Bucksport, Mechanic
Falls, Lincolnville, Searsport, Turner, Thorndike, China, Litchfield,
Belgrade, Livermore Falls, Farmingdale, Manchester, Hallowell,
Castine and Liberty.
This includes the following highways...
Interstate 295 between mile markers 36 and 51.
Interstate 95 between mile markers 78 and 122.
This also includes...
Moose Point State Park, Streaked Mountain, and Singepole Ridge.
LAT...LON 4441 6873 4440 6874 4442 6874 4439 6878
4436 6876 4426 6922 4400 6992 4414 7082
4437 7021 4466 6882 4462 6884 4454 6876
4438 6882 4447 6873 4442 6873 4439 6867
4437 6867
TIME...MOT...LOC 1443Z 278DEG 41KT 4465 6878 4436 7013 4417 7065
JCSpecial weather statement, Sep 6, 9:57 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gray ME
1057 AM EDT THU SEP 6 2018
MEZ012-018>020-NHZ003>006-061545-
Southern Oxford-Androscoggin-Interior York-Interior
Cumberland-Northern Grafton-Southern Carroll-Southern
Grafton-Northern Carroll-
1057 AM EDT THU SEP 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTHWESTERN OXFORD...SOUTHERN ANDROSCOGGIN...NORTHWESTERN
CUMBERLAND...EAST CENTRAL GRAFTON AND CENTRAL CARROLL COUNTIES...
At 1056 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Fryeburg to 7 miles
south of Warren. Movement was east at 40 mph.
Locations impacted include...
Lewiston, Conway, Bridgton, Fryeburg, Mechanic Falls, Naples,
Moultonborough, Ossipee, Hiram, Effingham, Cornish, Tamworth,
Sandwich, Raymond, Lisbon, Casco, Harrison, Madison, Brownfield and
Freedom.
This includes the following highways...
Interstate 93 between mile markers 85 and 88.
Interstate 95 between mile markers 71 and 84.
This also includes...
Mount Chocorua, Pleasant Mountain, Burnt Meadow Mountains, Long
Lake, and Mount Whiteface.
LAT...LON 4408 7003 4372 7105 4384 7177 4413 7085
TIME...MOT...LOC 1456Z 273DEG 43KT 4411 7089 4381 7185
JC
Special weather statement, Sep 6, 10:13 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Gray ME
1113 AM EDT THU SEP 6 2018
NHZ003>006-009-061615-
Northern Grafton-Belknap-Southern Carroll-Southern Grafton-Northern
Carroll-
1113 AM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRAFTON...NORTHWESTERN
BELKNAP AND SOUTHWESTERN CARROLL COUNTIES...
At 1112 AM EDT, a strong thunderstorm was located over Thetford, or
14 miles north of White River Junction, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm. Other storms
in the region may produce strong gusty winds as well.
Locations impacted include...
Laconia, Moultonborough, Plymouth, Meredith, Hanover, Haverhill,
Canaan, Holderness, Ashland, Groton, Woodstock, Sandwich, Piermont,
Tamworth, Fairlee, Gilford, Lyme, Center Harber, Bridgewater and
Albany.
This includes Interstate 93 between mile markers 73 and 98.
This also includes...
Rumney Rocks, Squam Lake, Mount Chocorua, Mount Whiteface, and Carr
Mountain.
LAT...LON 4381 7218 4386 7219 4387 7217 4389 7217
4392 7212 4395 7211 4396 7210 4398 7211
4401 7210 4402 7209 4401 7209 4404 7207
4396 7125 4360 7134 4375 7222
TIME...MOT...LOC 1512Z 279DEG 37KT 4386 7225
JCSpecial weather statement, Sep 6, 10:34 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
1134 AM EDT THU SEP 6 2018
MEZ012-018>022-024>028-NHZ006-061630-
Southern Oxford-Androscoggin-Interior York-Interior
Cumberland-Interior Waldo-Kennebec-Coastal Waldo-Lincoln-Coastal
Cumberland-Knox-Sagadahoc-Southern Carroll-
1134 AM EDT THU SEP 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
KENNEBEC...KNOX...NORTHEASTERN YORK...SOUTHERN WALDO...SOUTH CENTRAL
OXFORD...SOUTHERN ANDROSCOGGIN...LINCOLN...CUMBERLAND AND SAGADAHOC
COUNTIES...
At 1133 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bucksport to near Hiram. Movement
was east, southeast at 40 mph. These storms will move out over the
coastal waters with strong wind gusts early this afternoon.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Portland, Lewiston, South Portland, Brunswick, Westbrook, Bath,
Rockland, Belfast, Gardiner, Camden, Damariscotta, Lincolnville,
Naples, Searsport, Topsham, Wiscasset, Cumberland, Gorham, Falmouth
and Cape Elizabeth.
This includes the following highways...
Interstate 295 between mile markers 1 and 51.
Interstate 95 between mile markers 43 and 103.
This also includes...
Sebago Lake, Crescent Beach State Park, Reid State Park, Popham
Beach State Park, and Pemaquid Beach.
Peaks Island, Long Island, Cushing Island, Cousins Island, and
Bailey Island.
LAT...LON 4403 6861 4352 7013 4384 7105 4456 6876
4454 6876 4459 6873 4438 6882 4446 6871
4441 6871 4436 6877 4427 6867 4417 6872
4418 6871 4418 6870 4409 6860 4410 6857
TIME...MOT...LOC 1533Z 291DEG 35KT 4458 6875 4386 7091
JC